MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY 1 X 3 DUREPAIR DURA SUBSTITUTE

MEDTRONIC NEUROSURGERY 1 X 3 DUREPAIR DURA SUBSTITUTE
Model Number 62106
Medical Device Problem Codes Material Disintegration (1177); Fluid/Blood Leak (1250)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that when the physician was doing a revision, it was discovered that the product had completely disintegrated and was no longer providing any barrier for the cerebrospinal fluid to stay in the spinal cord.The product was replaced with another manufacturer's product.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that the revision occurred on (b)(6) 2019.It was stated there were no environmental /external/patient factors that may have led or contributed to the issue.
 
Additional Manufacturer Narrative
H2) additional information was added to b5, b6, b7.Please refer to rr# 2021898-2020-00250 for additional information.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that in late 2018, the patient was diagnosed with weakness in her left arm; she was unable to lift her arm above 40 degrees proximally.A cervical mri showed a large cyst at the c4-05 level.Initially, doctors recommended and the patient underwent conservative treatment to strengthen her left arm, but that wasn't successful.The patient underwent a laminoplasty with resection of the cyst and duraplasty on (b)(6) 2019.During this surgery, the patient's physician utilized the reported device.However, this product did not perform as expected and as it should have.As a direct and proximate result of, the patient suffered a cerebrospinal fluid leak.The patient soon suffered from headaches, nausea, vomiting, and gait deficit.She was admitted to the emergency room at the hospital, where her doctors quickly found that the duraplasty had failed where the dural patch had almost disintegrated.The patient underwent a repair of cervical duraplasty on (b)(6) 2019.Since that time, she is unable to walk without the assistance of the walker, and she has suffered from continual back, shoulder, and neck pain.She has also complained of arm and leg numbness, tingling, and leg spasms.It was indicated that this event occurred on (b)(6) 2019.The patient underwent a laminoplasty with underlying duraplasty and resection of the cyst.Pre- and post-operative diagnoses include cervical myelopathy, cervical cyst with cord compression and left-sided arm weakness.The patient was taken to the operating room on the (b)(6) 2019.She underwent an uncomplicated general endotracheal anesthetic.She received preoperative iv antibiotics and had electrodes placed for motor evoked potentials, sensory evoked potentials, and emgs.Her baseline: there were no motor evoked potentials in the right arm and very diminished sensory evoked potentials in the lower extremity on the left.The patient was placed in the mayfield pin head holder, turned in the prone position on chest rolls.All the peripheral pressure points were padded.Cervical area was then prepped and draped in usual sterile manner.After completion of the prep and draping, a midline was marked.Midline incision was then opened.The surgeon dissected down to the cervical spine and exposed from c3 down to below c5.Once exposed, osteotomies was performed at c4 and c5 bilaterally.The lamina was removed and partial hemilaminectomy at c3 performed.The dura itself was very attenuated and the underlying cyst could be seen, which may represent a dissection of the dura.The etiology was unclear.The dura was then opened.The cyst fluid was then under significant pressure, consistent with csf.The surgery team visualized the cyst extending down to c5 and cephalad up to c3.There was tethering of the spinal cord and what appeared to be scarring over the dorsal part of the cord at c4 on the left side.Part of the cyst was resected and sent to pathology and then, fenestrated the entire cyst.There was complete continuity with the subarachnoid space.Duraplasty was performed and with a 6-0 prolene.Following closure, a non-medtronic sealant was used.A valsalva maneuver was performed.There was no cerebrospinal fluid (csf) egress.The lamina at c4 and c5 were then plated back into anatomic position with the non-medtronic laminoplasty plates.There was no bleeding.After hemostasis was obtained, the muscle and fascia was closed, the dermal layer closed and then the skin closed.A non-medtronic adhesive was placed along with a sterile dressing.Following surgery, the patient was turned in the supine position, allowed to emerge from anesthesia, extubated in operating room before transporting to the postanesthesia care unit.There were no intraoperative complications.The motor evoked potentials and sensory evoked potentials remained stable throughout the procedure.Estimated blood loss from the procedure was less than 15 milliliters.It was noted during surgery, the cyst appeared to be emanating from the dorsal part of the spinal cord on the left.Postoperatively, the patient had neck pain with radiation into her occiput but consistent with a postoperative course.The patient also had anemia, nausea and vomiting post-surgery that has since resolved.The patient was making good progress until approximately 1 month following surgery.She was then seen as an outpatient due to more acute worsening of headache as well as dizziness and some nausea that had been occurring for the past two months.She had developed what appeared to be a pseudomeningocele.She underwent an attempted a blood patch on (b)(6) 2019, which was unsuccessful, consistent with a worsening csf leak.Because of severe progressive sharp headaches, nausea, vomiting, gait deficit, and generalized weakness, she presented to the emergency department and was admitted.It was noted that prior to the emergency department admission that the patient had caught herself from falling as her dizziness worsens with walking and head movement.The patient felt near syncopal.It was noted there was tenderness in the posterior neck with fluid collection near the well-healed scar.Ct scan of the cervical spine from (b)(6) 2019 showed posterior cervical fluid collection, which appeared to increase from the previous mri from (b)(6) 2019.The patient had drainage and the symptoms seemed to improve, but then progressively worsened.The next procedure was planned on the morning of (b)(6) 2019, due to the patient experiencing intractable headaches, nausea, dizziness, generalized weakness.She was placed in mayfield.They opened the neck and then down to the fascia, there was obvious csf that was drained.They dissected down to the spine.They removed the lamina from the laminoplasty at 4 and 5, they extended the c3 laminectomy, mostly on the left side to allow exposure of normal dura.They could appreciate a large dural defect where the previous patch had eroded, causing of defect with csf egress.They attempted to oversew this along the edge.A valsalva maneuver was performed and there were multiple areas where the dural substitute had defects in it and on manipulating the dural patch.The dural patch had lost integrity and essentially consistent with significant degenerative changes within the tissue.The patch material was then removed.It could not be removed as 1 piece due to the lack of integrity.They removed all the suture.Under the operating microscope, there was tethering of the cord with significant scar tissue formed, the scar tissue was carefully dissected.Then defined both walls of the dura laterally on the right and left side under using microdissection with the instruments, deep tethering the spinal cord and the scar tissue.Once they had freed up the spinal cord and they had removed as much of the overlying scar.Then they placed a film over the cord.They performed a duraplasty with the bovine pericardium using 6-0 running prolene.After closure, 3 valsalva maneuvers were performed, there was no csf egress.They did place a graft over top of the duraplasty and then a sealant.They revised the laminoplasty.Copious irrigation was used.There was minimal bleeding, essentially throughout the entire case.The muscle, fascial layer, dermal layer, and skin were closed.Sterile dressing was placed.Following surgery, the patient was turned in the supine position, removed from the mayfield, allowed to emerge from anesthesia and extubated in the operating room before transporting to the post anesthesia care unit in satisfactory condition.There were no intraoperative complications.Estimated blood loss from the procedure was less than 5 ml.The patient recovered postoperatively.Postoperative course was marked by continued improvement.She had no headaches and significantly improved from preop.There was no change in her left arm weakness.With improvement in her neck pain, she was discharged in stable condition on (b)(6) 2019 with follow up in approximately 2 weeks.

Brand Name
1 X 3 DUREPAIR DURA SUBSTITUTE
Common Device Name
DURA SUBSTITUTE
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
125 cremona drive
goleta CA 93117
Manufacturer (Section G)
MEDTRONIC NEUROSURGERY
125 cremona drive
goleta CA 93117
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key9128568
Report Number2021898-2019-00349
Device Sequence Number19464970
Product Code GXQ
UDI-Device Identifier00643169063877
UDI-Public00643169063877
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K041000
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2020
Device Model Number62106
Device Catalogue Number62106
Device Lot Number1803055
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2019
Supplement Date Received by Manufacturer10/29/2019
03/02/2022
Initial Report FDA Received Date09/27/2019
Supplement Report FDA Received Date11/06/2019
03/29/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age46 YR
Patient SexFemale
Patient Weight73 KG